medication and weight gain

My weight has always been something I’ve struggled with. I have no dreams of being skinny–I don’t think that’s even an option for me–I just want to be able to move more freely. Take up a little less space, you know, and feel comfortable in my own skin.

Since the fall of 2020, I’ve gained about 60 pounds. I know not ALL of it is due to medication but I know a lot of it is because I haven’t changed my eating habits drastically at all. One of the main problems I have is that I started 3 new medications (Seroquel, Abilify, Klonopin) all at the same time and each and every one of them can lead to weight gain so I don’t know with certainty which one is the main culprit although I do believe it’s the Seroquel because it’s the only one we’ve adjusted all along and and with a high enough dose to make a difference.

So what do I do? Just stop taking it and go back to not sleeping and possibly risk another bout of suicidal thoughts and depression that gets bad enough I end up in the psych ward again? Or continue to take it and experience more weight gain.?

I’ve definitely been struggling and no matter what I do the weight just keeps piling on. After my shower and basic wardrobe change of tights and a sweatshirt–because let’s face it, everything else pinches and restricts me–I went onto the Weight Watchers website this morning, got as far as entering my email address and then gave up. I’d be lying if I didn’t say I wanted a quick fix to all of this. The weight came on easy enough but I know in my heart that losing it won’t go quite the same way.

These days I’m reminded of my childhood. I was always the chubbiest in the classroom, in the family and basically everywhere I went. I hear the echoes of the name-calling that was accepted by the adults in the room. ‘Porkchop’ was something I’d have to hear every day of my childhood and nobody ever intervened to stop it. So why does the weight bother me so much now, when it’s always been that way? It’s definitely the highest it’s ever been so that’s part of it. Another part of me feels like since I’ve always felt like the biggest person in the room, none of this should matter. But it does. A lot actually.

I feel like a giant whale. When I can gain the courage to look in the mirror I am disgusted by what I see. I almost wish I was back in those dark days before I was taking all this medication because at least I could move more properly and not feel like someone who takes up the space of multiple people.

I have an appointment with my psychiatrist at the beginning of April but three weeks feels so far away. I know it’s definitely something we’re going to have to talk about because I think it’s adding to my struggle with depression at the moment. I don’t know why but my weight has never been something I’ve been able to talk to T about, so we don’t. Honestly, when I even think about it, it’s actually mortifying. I suppose I could call my family doctor but it just feel like he’s going to be his usual useless self and I don’t even want to go there. I don’t need to be fat-shamed. Honestly, I think it’s just easier to talk to a woman about things like this so I’ll probably just wait for my psych appointment. If things feel a lot worse in the coming days, I’ll just ring her office and see if we can do something sooner.

There is so much pain associated with this. Sometimes, that pain doesn’t move. No one should have to deal with this shit. How did this even happen? It’s just another effect of childhood trauma.

3 thoughts on “medication and weight gain

  1. I’m on the obesity trifecta of quetiapine, lithium, and mirtazapine. I tried coming off the Seroquel back in 2014 and my depression relapsed, so that was the end of that experiment. I’ve gotten to a place of acceptance now, but it took quite a while to get there.

    Liked by 1 person

    • That’s my biggest fear is relapsing to where I was in 2020. I’ve read that sometimes they will give you metformin to help with weight loss but I don’t know if that’s something she will do or not.

      Liked by 1 person

  2. I’m on some meds with weight gain as a side effect. I’m going to try to lose the weight once I get back from the US. That won’t be until end of june though. I feel awful about how I look. I want a quick fix too but deep down I know that isn’t possible. xoxo

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s